Concomitant Hypertriglyceridemia‐Induced Pancreatitis and Diabetic Ketoacidosis in the Setting of Olanzapine Use: A Case Report

Read full text
Authors: Sushrut Ingawale, Ashmita Pandey, Prajwal Varak, Vaishnavi S. Miskin, Vineet R. Chandak, Prabin Sharma
Cited by: 1
References: 10

Abstract

Acute pancreatitis is a rare but serious complication associated with antipsychotic medications, such as olanzapine. Hypertriglyceridemia-induced pancreatitis is an uncommon, potentially life-threatening etiology, and severe metabolic abnormalities may be further complicated by diabetic ketoacidosis. The concomitant occurrence of these conditions is rare and requires increased clinical awareness. We present the case of a 43-year-old male with bipolar disorder who had been on olanzapine therapy for 2.5 months. He presented with back pain and was diagnosed with hypertriglyceridemia-induced pancreatitis and diabetic ketoacidosis. Laboratory evaluation revealed severe metabolic disturbances, including triglyceride levels exceeding 5000 mg/dL. Olanzapine was promptly discontinued, and the patient received appropriate supportive care, resulting in full clinical recovery. This case underscores the potential metabolic side effects of olanzapine, emphasizing the importance of regular monitoring of blood glucose and lipid levels, especially in patients at higher risk for metabolic disturbances.

Fields of Study & Subjects

Pancreatitis Pathology and Treatment Schizophrenia research and treatment Muscle and Compartmental Disorders

Publication details

Journal / source
Clinical Case Reports
Publisher
Wiley
Volume
14
Issue
4
Pages
e72501–e72501
Publication date
1 April 2026
Language
EN